Oklahoma, 2003

Damaging Wind and Lightning Strike in Oklahoma, August 26, 2003

August 26, 2003 · NWS OUN · 2 events in 2 counties and zones

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 9:21 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 26, 9:21 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 AM CDT TUE AUG 26 2003

LITTLE CHANGE WAS MADE TO THE GOING FORECAST EXCEPT TO INCREASE WIND
SPEEDS INTO THE MIDDLE TEENS THIS AFTERNOON. ISOLATED SHOWERS/STORMS
ARE ONCE AGAIN EXPECTED MOST ANYWHERE LATER THIS AFTERNOON IN THE
SIMILAR ENVIRONMENT TO THAT OF THE LAST SEVERAL DAYS.

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM CST, 2 hours 40 minutes before
OKZ004>048-050>052-TXZ083>090-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. ONE OR TWO OF
THESE COULD BE SEVERE WITH DOWNBURST WINDS THE PRIMARY CONCERN.

DISCUSSION...
WEAK DISTURBANCES MOVING WEST ACROSS THE AREA IN THE UPPER LEVELS OF
THE ATMOSPHERE AND MODERATE AMOUNTS OF INSTABILITY WILL ALLOW
ISOLATED THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON. A FEW STORMS
COULD PRODUCE DAMAGING DOWNBURST WINDS. THE STORMS ARE EXPECTED TO
WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...5 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL POSSIBLE ACROSS
WEDNESDAY AND THURSDAY. THUNDERSTORM CHANCES WILL INCREASE FROM LATE
THURSDAY THROUGH SATURDAY AS A COLD FRONT MOVES INTO THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM WEDNESDAY.

In the hours before

Special weather statement, Aug 26, 1:22 PM CST, 18 minutes before
OKZ042-043-261930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
222 PM CDT TUE AUG 26 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL AND PONTOTOC COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF STONEWALL AT
222 PM CDT...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Special weather statement, Aug 26, 1:24 PM CST, 16 minutes before
OKZ050-051-261945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
224 PM CDT TUE AUG 26 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF MARIETTA AT 224 PM
CDT...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Dallas/Ft Worth radar (KFWS), 153 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Love

When
August 26, 1:40 PM CST
Where
Love County, 5 mi S of Marietta
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

Lightning caused an oil storage tank near an oil well to catch fire.

Thunderstorm Wind, Bryan

When
August 26, 2:30 PM CST
Where
Bryan County, Durant
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
34.000, -96.383

Several tree limbs and a high tension power pole were downed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334065, 5334064.